Today is CBS's turn to present its new schedule to New York advertisers, and, well, they haven't got much to talk about. Super dominant ratings behemoth as the network is, not much will change from this season to next.
The network is only debuting four new series in the fall, three dramas and one comedy. The most ambitious new show is probably Vegas, a 1960s-set series with Dennis Quaid as a real-life rancher turned sheriff who took on the mob to clean up that desert hellhole. Michael Chiklis (forever impossible to not type Chicklets) plays the head of said mob, while Carrie-Anne Moss, remember her, plays some sort of assistant district attorney. (A woman lawyer? In 1960s Nevada? Sure, why not!) Meanwhile Jason O'Mara, freshly back from fighting all those dinosaurs at Jurassic Park or wherever, plays Quaid's brother/deputy, and onetime whining O.C. dingus Taylor Handley plays Quaid's impetuous son. (There's always an impetuous son! Ladies love an impetuous son.) So it's Mad Men-era, as is popular these days, but set out in the dusty west and all about crime and stuff. Because you can't do a CBS show without some crime. There's a two-hour programming block called "Crimetime Saturday" for pete's sake.
Also somewhat ambitious, but also kind of copycatty, is new procedural Elementary, a modern Sherlock Holmes show just like that current BBC/PBS modern Sherlock Holmes show. Jonny Lee Miller stars as a Holmes in addiction recovery in New York who teams up with Dr. Joan Watson (Lucy Liu), a once promising surgeon also in recovery, to help the NYPD (mainly Aidan Quinn) solve mysteries most foul. The British Sherlock is a ton of fun, so this has a lot to live up to. It seems unlikely it will, being as it's CBS and all, but I suppose we shouldn't write it off on mere principle. CBS has The Good Wife, after all. And one very smart drama on a network means another one could come along. Maybe Elementary will be that show! (It will very likely not be that show.)
The other drama is something called Made In Jersey, about a tough-talking Jersey girl taking a job at a tony Manhattan law firm who figures things out using her "blue collar insights." So, it's one of those shows. A British woman is playing this scrappy Jerseyite, so there could at least be some fun accent work to gawp at come the fall.
Lastly, there is the sole new fall comedy (the network passed on, among other things, the Rebel Wilson/Jenny Slate show, alas) Partners, from Will & Grace's David Kohan and Max Mutchnick. It's about two architects, one straight (David Krumholz), one gay (Michael Urie). The straight one is described as "an accomplished architect who leads with his head and not his heart, especially in his love life." And the gay one is described as "spontaneous, emotional and prone to exaggeration." Terrific. The straight architect's girlfriend (Sophia Bush) is described as "a beautiful and sophisticated jewelry designer," while the gay architect's boyfriend is described as "a vegan nurse who Louis insists is just a promotion away from becoming a doctor." Amazing! Sounds nice and equitable and balanced, doesn't it? Well done, CBS!
Going to the graveyard are CSI: Miami (wish we could hear Khandi Alexander say to the show, "Oh baby, how'd you end up on my table?"), A Gifted Man (Ehle! No!), and Unforgettable, which I guess was, ha ha!, at least a little forgettable. David Spade's comedy Rules of Engagement is not on the schedule, but is not yet officially canceled. So, you Rules of Engagement fans, all six of you in the coma ward, are just gonna have to sweat it out.
Here's the full schedule:
8:00-8:30 PM HOW I MET YOUR MOTHER
8:30-9:00 PM PARTNERS (New)
9:00-9:30 PM 2 BROKE GIRLS (New Time)
9:30-10:00 PM MIKE & MOLLY
10:00-11:00 PM HAWAII FIVE-0
8:00-9:00 PM NCIS
9:00-10:00 PM NCIS: LOS ANGELES
10:00-11:00 PM VEGAS (N)
8:00-9:00 PM SURVIVOR
9:00-10:00 PM CRIMINAL MINDS
10:00-11:00 PM CSI: CRIME SCENE INVESTIGATION
8:00-8:30 PM THE BIG BANG THEORY
8:30-9:00 PM TWO AND A HALF MEN (NT)
9:00-10:00 PM PERSON OF INTEREST
10:00-11:00 PM ELEMENTARY (N)
8:00-9:00 PM CSI: NY (NT)
9:00-10:00 PM MADE IN JERSEY (N)
10:00-11:00 PM BLUE BLOODS
8:00-9:00 PM CRIMETIME SATURDAY
9:00-10:00 PM CRIMETIME SATURDAY
10:00-11:00 PM 48 HOURS MYSTERY
7:00-8:00 PM 60 MINUTES
8:00-9:00 PM THE AMAZING RACE
9:00-10:00 PM THE GOOD WIFE
10:00-11:00 PM THE MENTALIST (NT)
This article is from the archive of our partner The Wire.
We want to hear what you think about this article. Submit a letter to the editor or write to firstname.lastname@example.org.